Alert archive / Arkansas / Flash Flood Warnings in 2002
Flash Flood Warning 29, NWS Little Rock, AR
NWS Little Rock, AR issued this flash flood warning at May 17, 2002, 8:47 AM CDT for Cleburne County, White County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2002, 8:47 AM CDT (13:47 UTC)
- Expired
- May 17, 2002, 11:15 AM CDT
- In force
- 2 hr
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
Counties Cleburne County, AR, White County, AR
The radar
The Little Rock radar (KLZK), 84 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 1.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1576 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLZK 171347
FFWLIT
ARC023-145-171615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
844 AM CDT FRI MAY 17 2002
THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN CLEBURNE COUNTY IN NORTH CENTRAL ARKANSAS
NORTHERN WHITE COUNTY IN CENTRAL ARKANSAS
* UNTIL 1115 AM CDT
* AT 840 AM CDT...DOPPLER WEATHER RADAR SHOWED AN AREA OF SHOWERS
AND THUNDERSTORMS REDEVELOPING OVER THE SAME AREAS OF CLEBURNE AND
WHITE COUNTIES...OR FROM PEARSON TO HOPEWELL TO PROVIDENCE AND
RUSSELL. THE RADAR WAS ESTIMATING THAT 2 TO 3 INCHES OF RAIN HAD
FALLEN THIS MORNING. WITH ADDITIONAL RAINFALL...FLASH FLOODING IS
LIKELY TO OCCUR.
&&
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.
LAT...LON 3552 9161 3544 9159 3542 9140 3535 9147
3524 9139 3538 9221 3552 9223
$$
46What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at May 17, 4:25 AM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 17, 4:25 AM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 425 AM CDT FRI MAY 17 2002 PROBLEMS TODAY CENTER AROUND APPROACHING COLD FRONT. COLD FRONT CURRENTLY NEAR THE MISSOURI/ARKANSAS BORDER. MCS CONTINUES ACROSS OKLAHOMA AND MISSOURI. NUMEROUS THUNDERSTORMS ARE ALONG THE FRONT FROM OKLAHOMA TO MISSOURI AND ARKANSAS. AVN SEEMS A LITTLE TOO FAST WITH MOVING THE FRONT THROUGH ARKANSAS TODAY. PREFER THE ETA SOLUTION WITH A SLOWER PROGRESSION. WILL ANTICIPATE THE FRONT TO BE NEAR LITTLE ROCK BY NOON AND EXITING THE STATE BY LATE EVENING. DEW POINTS ARE IN THE 60S AND 70S ACROSS ARKANSAS AND 40S ARE ON THEIR WAY FROM MISSOURI. HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT FROM THE NORTH. COOLER AND DRIER AIR WILL REPLACE THE WARM AND HUMID AIRMASS THAT HAS BEEN IN PLACE THE LAST COUPLE OF DAYS. MOSTLY CLEAR SKIES CAN BE EXPECTED THROUGH THE WEEKEND. AS THE HIGH MOVES EAST OF THE STATE BY MONDAY SOUTHEAST WINDS WILL RETURN AND ALLOW TEMPRATURES TO INCREASE A BIT. TUESDAY THROUGH THURSDAY WILL BE MOSTLY CLEAR TO PARTLY CLOUDY AS THE HIGH REMAINS IN CONTROL. STAYED CLOSE TO THE FWC TEMPERATURES. FCSTID = 51 HRO 66 46 66 42 / 70 0 0 0 LIT 76 52 70 47 / 90 20 0 0 HOT 76 52 70 47 / 90 20 0 0 PBF 82 57 72 51 / 70 30 0 0 .LZK... AR...NONE.
In the hours before
Special weather statement, May 17, 6:25 AM CDT, 2 hours 22 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069- 171830- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 625 AM CDT FRI MAY 17 2002 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MOST OF ARKANSAS TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN MOST OF ARKANSAS THROUGH THIS AFTERNOON. A STRONG COLD FRONT WILL MOVE THROUGH ARKANSAS FROM THE NORTHWEST TODAY. AT THE SAME TIME...A SYSTEM ALOFT FROM OKLAHOMA WILL INTERACT WITH THE FRONT TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE SEVERE. EARLY THIS MORNING...SEVERE WEATHER WAS ALREADY OCCURRING IN WESTERN SECTIONS OF THE STATE. A LINE OF STRONG TO SEVERE STORMS WILL MOVE FROM WESTERN INTO CENTRAL ARKANSAS THROUGH THE LATE MORNING HOURS BEFORE WEAKENING...AND WILL BRING A THREAT OF DAMAGING WINDS. IN GENERAL...THE MAIN SEVERE WEATHER THREAT TODAY WILL BE STRONG TO DAMAGING WINDS. DIME SIZE HAIL OR LARGER IS ALSO POSSIBLE WITH A FEW STORMS. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGERS MAY BE NEEDED IN PARTS OF ARKANSAS THROUGH THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. 46
Special weather statement, May 17, 7:18 AM CDT, 1 hour 29 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>064-171500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 718 AM CDT FRI MAY 17 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT UNTIL 1000 AM CDT... SEVERE THUNDERSTORM WATCH NUMBER 311 WILL BE IN EFFECT FOR MUCH OF WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL 1000 AM CDT. A COLD FRONT WAS LOCATED OVER EXTREME NORTHWESTERN ARKANSAS BEFORE DAWN. THE FRONT WILL MOVE SOUTHEASTWARD ACROSS MUCH OF THE STATE TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS MUCH OF ARKANSAS TODAY. SOME OF THESE STORMS MAY BE SEVERE OVER PARTS OF WESTERN...CENTRAL AND NORTHERN ARKANSAS UNTIL AROUND MID MORNING. STRONG AND GUSTY WINDS WILL BE THE MAIN CONCERN...BUT LARGE HAIL WILL ALSO BE POSSIBLE. PERSONS ACROSS MUCH OF ARKANSAS SHOULD REMAIN VIGILANT FOR THE NEXT FEW HOURS AND BE READY TO TAKE QUICK ACTION WHEN WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO...TV...OR COMMERCIAL RADIO STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. 22
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:11 PM CDT | Severe Thunderstorm Warning | LZK | Polk | 34 min |
| May 17, 1:36 AM CDT | Severe Thunderstorm Warning | LZK | Newton | 29 min |
| May 17, 5:58 AM CDT | Flash Flood Warning | LZK | Izard, Sharp | 3 hr |
| May 17, 6:02 AM CDT | Severe Thunderstorm Warning | LZK | Logan, Polk, Scott | 63 min |
| May 17, 7:01 AM CDT | Severe Thunderstorm Warning | LZK | Montgomery, Yell | 59 min |
| May 17, 7:45 AM CDT | Severe Thunderstorm Warning | LZK | Garland, Perry | 45 min |
| May 17, 8:02 AM CDT | Severe Thunderstorm Warning | LZK | Saline | 43 min |
| May 17, 9:19 AM CDT | Severe Thunderstorm Warning | LZK | Jefferson, Lonoke | 31 min |
| May 17, 9:37 AM CDT | Severe Thunderstorm Warning | LZK | Prairie, White | 38 min |
| May 17, 10:32 AM CDT | Severe Thunderstorm Warning | LZK | Cleveland, Dallas | 43 min |
Nearby
Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.